tcf-no-longer-accepting-cases

Acetaminophen poisoning is the most common cause of drug-related overdoses and acute liver failure in the U.S. When a person takes too much acetaminophen, the liver is incapable of safely removing it from the bloodstream. Excess acetaminophen is metabolized into a toxic byproduct that causes severe cell damage and necrosis. Fortunately, patients who receive treatment can receive an antidote called N-acetylcysteine that significantly reduces the risk of death.

What is Acetaminophen?

Acetaminophen is a non-opioid analgesic medication that is used to relieve pain, headaches, arthritis, and reduce fever. It is the most popular painkiller in the United States, taken by more than 100 million people per year. Products containing acetaminophen have been on the market since the 1950s, and today more than 600 over-the-counter and prescription medications contain acetaminophen.

Common medications that contain acetaminophen include:

  • Tylenol
  • Alka-Seltzer Plus Liquid Gels
  • Benadryl
  • DayQuil
  • Excedrin
  • Midol
  • NyQuil
  • Robitussin
  • Sudafed
  • Theraflu
  • Vicks
  • Vicodin
  • Percocet
  • Oxycodone
  • And more

Acetaminophen Poisoning and Liver Damage

Although acetaminophen is remarkably safe when taken at normal doses, experts have known since 1966 that acetaminophen poisoning can cause liver damage and liver failure. Many people underestimate its toxicity and ingest excessive doses, or they accidentally take more than one drug containing acetaminophen.

In 2007, the Centers for Disease Control (CDC) estimated that acetaminophen poisonings caused 1,600 cases of acute liver failure, 26,000 hospitalizations, and 458 deaths every year. Between 1998 and 2003, about 48% of these cases were accidental.

In 2012, the British Journal of Pharmacology published a study finding that 24% of acetaminophen-induced liver injuries were caused by small, repeated poisonings that were “staggered” over time.

How Much Acetaminophen is Safe?

Talk to your doctor about the dose of acetaminophen that is right for you. The “safe” dose is different for everyone. Current guidelines recommend taking a maximum of 3,000-mg of acetaminophen per day. However, the U.S. Food and Drug Administration (FDA) has reported that rare cases of acetaminophen poisoning have occurred in patients taking as little as 2,500-mg per day. The FDA warns that acetaminophen is more likely to cause liver damage in people with pre-existing liver disease, chronic hepatitis, alcoholism, cirrhosis of the liver, poor nutrition, and other risk factors.

The Journal of Clinical Gastroenterology published a study in April 2009 that warned:

“The lowest dose of acetaminophen to cause hepatotoxicity is believed to be between 125 and 150mg/kg. The threshold dose to cause hepatotoxicity is 10 to 15g of acetaminophen for adults and 150mg/kg for children.

Symptoms of Acetaminophen Poisoning

  • Abdominal pain (upper-right side)
  • Nausea
  • Vomiting
  • Loss of appetite
  • Malaise (feeling unwell)
  • Sweating
  • Jaundice (yellowing of the skin and whites of the eyes)
  • Cognitive problems
  • Confusion
  • Coma
  • Death

Acetaminophen Poisoning Treatment

Treatment for acetaminophen poisoning requires emergency hospitalization because acute liver failure can rapidly cause death. Patients will require extensive blood tests to check levels of acetaminophen in the bloodstream. If the overdose occurred less than 4 hours ago, the patient may have their stomach pumped and/or be given activated charcoal to inactivate any acetaminophen remaining in the stomach or intestines.

Most patients will be given an antidote called N-Acetylcysteine (NAC), which can inactivate the toxic metabolite of acetaminophen and prevent liver failure. Healthcare professionals use the Rumack-Matthew nomogram to determine when it is appropriate to administer NAC.